Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 70, NWS Houston/Galveston, TX

June 12, 2016Jackson County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jun 12, 2016, 3:32 PM CDT for Jackson County, Texas. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2016, 3:32 PM CDT (20:32 UTC)
Expired
Jun 12, 2016, 5:30 PM CDT
In force
118 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

County Jackson County, TX

The radar

The Austin/San Antonio radar (KEWX), 157 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 8.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2016-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2950 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2016-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2950 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

243 
WGUS54 KHGX 122032
FFWHGX
TXC239-122230-
/O.NEW.KHGX.FF.W.0070.160612T2032Z-160612T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
332 PM CDT SUN JUN 12 2016

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL JACKSON COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 530 PM CDT

* AT 331 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. 2 TO 4 INCHES OF RAIN HAVE
  FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  EDNA AND GANADO. 

ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES ARE POSSIBLE IN THE WARNED
AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 2893 9665 2903 9669 2912 9660 2902 9650

$$
39

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 1:15 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 12, 1:15 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
115 PM CDT SUN JUN 12 2016

.AVIATION...
18Z TAF discussion...fairly scattered showers and thunderstorms
across SE Texas early this afternoon. The main line of storms
stretches from Cleveland to College Station. Conroe reported a 40
knot wind gust with the storms. For now most TAFs will have VCTS
for the afternoon except for KCXO/KUTS/KCLL where storms will be
approaching the terminals. Those TAFs will have a tempo group for
passing TSRA. Other TAFs may be amended with any redevelopment of
storms this afternoon.

Other concern will be if a mesoscale convective system moves into
the area from the NW. NAM/WRF-ARW suggest such a possibility so
will add VCTS to KCLL/KUTS TAFs to account for this. Otherwise the
airmass tomorrow looks equally moist and unstable with a weak cap.
TAFs will start VCTS again for the late morning hours as daytime
heating starts to initiate activity.

Overpeck

&&

.PREV DISCUSSION... /ISSUED /

DISCUSSION...
A few factors favor rain and thunder chances today. An analysis of
the 12Z (7 AM) surface showed a surface trough located between IAH
and HOU west to just inland of VCT. Dewpoints were in the lower
80s south of this boundary and mid 70s to the north. An MCV was
also located over over West Texas and should move eastward today.
An upper level trough over western OK and TX is also expected to
move eastward along with a trough at 200 and 300 mb. 12Z soundings
at LCH and CRP both recorded PW/s 1.99 and 2.17 respectively while
both had CAPE values of about 4000. Already seeing scattered
showers and thunderstorms developing this morning along and south
of the surface boundary and the HRRR and 4km WRF both continue
this trend. With that in mind, raised rain chances about 10
percent over the central portions of the forecast area for this
afternoon.

40

PREV DISCUSSION... /ISSUED 651 AM CDT SUN JUN 12 2016/

AVIATION...
Temporary MVFR ceilings are possible across the Southeast Texas
terminals through mid-morning, before lifting to VFR/breaking up
with heating. Slightly higher moisture levels today and a slow
moving disturbance tracking along the Texas/Oklahoma border are
expected to support more thunderstorm development near the
terminals today than yesterday and have included a TEMPO TSRA
mention in for all inland terminals this afternoon in response.
Anticipate greatest coverage along the seabreeze (impacting the
Houston terminals) with activity tapering off late afternoon/early
evening. Will need to continue to monitor the slow-moving
disturbance north of the region as RAP/HRRR guidance are
advertising the development of a thunderstorm complex late tonight
over North Texas that may push south towards College Station/
Huntsville later tonight. Given low confidence in development,
have not included in TAFs.

Otherwise, VFR conditions are expected to prevail by this
afternoon (with temporary IFR/MVFR visibilities possible from
brief heavy rain in thunderstorms). South to southeast winds 5 to
10 knots are expected through the period.

Huffman

PREV DISCUSSION... /ISSUED 346 AM CDT SUN JUN 12 2016/

DISCUSSION...
A weak impulse moving up the coast is bringing some cloudiness and
isolated showers to southern parts of SE Tx. Expect PW's to be a
touch higher today than they have been the past couple days - probably
in the 2-2.2" range. Scattered storms should eventually develop
across the area as convective temps in the upper 80s are met.
Along with the seabreeze as a possible focusing mechanism...we'll
also have to keep an eye on the trof currently in NW Tx as it
makes its way toward NE Tx later in the aftn. Though not everyone
will get rainfall today, localized slower moving stronger cells
will be capable of producing a quick couple of inches.

The upper trof should dig SE into Louisiana tonight & Monday. The
tail end may provide an additional shot of sct precip thru that
time period before a drying/warming trend begins.

Ridge starts building overhead Tue and should persist into the
weekend. Rain chances will diminish and temps climb...especially
Thurs-Sat as llvl flow becomes more southwesterly. Bumped temps up
a degree or two during that time period. CLL/IAH hit 93 degrees
yesterday, so some upper 90s might not be out of the question later
in the week even despite the damp ground... 47

MARINE...
Showers along the coast continue to dissipate this morning as a weak
upper level speed max moves east of Southeast Texas, but streamer
showers will remain possible across the waters through the morning
hours. Another round of late night/early morning showers are
expected again Monday but drier air moving over the western Gulf
will limit rain chances through the rest of the week. Otherwise,
light to occasionally moderate onshore flow is expected through the
week. Winds may approach caution criteria late Monday and Tuesday
nights.

Huffman

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      75  92  75  93  76 /  20  30  10  10  10
Houston (IAH)              75  91  76  92  77 /  20  40  10  20   0
Galveston (GLS)            80  87  81  87  82 /  10  20  10  20   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...40
Aviation/Marine...39
Hazardous weather outlook, Jun 12, 3:47 AM CDT, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
347 AM CDT SUN JUN 12 2016

TXZ163-164-176>179-195>200-210>214-226-227-235>238-131200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
347 AM CDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND THIS
EVENING. NOT EVERYONE WILL RECEIVE RAINFALL...BUT ISOLATED
STRONGER AND SLOWER MOVING CELLS WILL BE CAPABLE OF PRODUCING A
QUICK COUPLE INCHES OF RAINFALL. HEAVY RAIN THAT FALLS IN A SHORT
TIME PERIOD MAY CAUSE SOME BRIEF LOCALIZED STREET FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ330-335-350-355-370-375-131200-
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
347 AM CDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 12, 12:47 PM CDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1247 PM CDT SUN JUN 12 2016

TXZ177-178-199-121830-
SAN JACINTO TX-WALKER TX-MONTGOMERY TX-
1247 PM CDT SUN JUN 12 2016

...STRONG THUNDERSTORMS ACROSS SOUTHEASTERN WALKER...WESTERN SAN
JACINTO AND NORTHWESTERN MONTGOMERY COUNTIES THROUGH 130 PM CDT...

AT 1246 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NEW WAVERLY...OR NEAR WILLIS...MOVING NORTH AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. CONROE
AIRPORT REPORTED A WIND GUST OF 45 MPH.

LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...WILLIS...PANORAMA VILLAGE...NEW WAVERLY...POINT BLANK...
HUNTSVILLE STATE PARK...CRABBS PRAIRIE...OAKHURST AND EVERGREEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3037 9527 3041 9570 3080 9574 3078 9516
TIME...MOT...LOC 1746Z 191DEG 17KT 3049 9540

39
Special weather statement, Jun 12, 2:57 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
257 PM CDT SUN JUN 12 2016

TXZ212-213-227-122030-
WALLER TX-HARRIS TX-FORT BEND TX-
257 PM CDT SUN JUN 12 2016

...STRONG THUNDERSTORMS ACROSS SOUTHEASTERN WALLER...WEST CENTRAL
HARRIS AND NORTHWESTERN FORT BEND COUNTIES THROUGH 330 PM CDT...

AT 255 PM CDT...EMERGENCY MANAGEMENT REPORTED A FUNNEL CLOUD
ASSOCIATED WITH A STRENGTHENING THUNDERSTORM OVER FULSHEAR...OR NEAR
KATY...MOVING NORTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KATY...BROOKSHIRE...SOUTHWESTERN ADDICKS PARK TEN...WESTERN ELDRIDGE /
WEST OAKS...FULSHEAR...SIMONTON...PATTISON...WESTON LAKES...CINCO RANCH
AND CUMINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2960 9580 2966 9600 2995 9593 2986 9564
TIME...MOT...LOC 1955Z 199DEG 14KT 2971 9587

40

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 12:47 PM CDTSpecial Weather StatementHGXWalker43 min
Jun 12, 2:45 PM CDTAreal Flood AdvisoryHGXAustin, Grimes, Harris, Waller, Washington2 hr
Jun 12, 2:57 PM CDTSpecial Weather StatementHGXFort Bend33 min
Jun 12, 3:32 PM CDTAreal Flood AdvisoryHGXHarris118 min
Jun 12, 3:52 PM CDTFlash Flood WarningHGXHarris113 min
Jun 12, 4:35 PM CDTFlash Flood WarningHGXHarris115 min
Jun 12, 5:04 PM CDTSpecial Marine WarningHGX41 min

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.